Hail, Hettinger
- When
- September 13, 5:00 AM MST to 5:03 AM MST
- Where
- Hettinger County, 4.42 mi SSW of Mott Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.289, -102.346
Thunderstorms developed over southwest North Dakota during the early morning hours in an area of modest instability and deep layer shear. One storm became severe to the south of Mott in Hettinger County, producing one-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over southwest North Dakota during the early morning hours in an area of modest instability and deep layer shear. One storm became severe to the south of Mott in Hettinger County, producing one-inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 13, 4:27 AM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 627 AM CDT Mon Sep 13 2021 .UPDATE... Issued at 610 AM CDT Mon Sep 13 2021 Main update was for shower/thunderstorm activity. Convection has developed over southwest ND. One stronger storm was noted near Hettinger. Previous discussion covered the precipitation chances. We'll cover the potential for severe storms briefly here. Over far southwest and south central ND there is about 35 knots of shear with over 1000 J/KG of MU Cape. Hail Cape is around 600-700 J/kg. Thus think there is a small risk of severe storms this morning mainly from around Hettinger east to around the Missouri River, and north to around Interstate 94. SPC SREF page indicates this area, and also NSSL WRF indicates some potential for severe hail over this area. As you get north of the Interstate the potential drops pretty quick. Stronger winds can't be ruled out with DDCape around 1000 J/KG along the SD border, but think the hail threat is greater. At this time don't expect this threat to extend much longer than 15 UTC. && .SHORT TERM...(Today and tonight) Issued at 228 AM CDT Mon Sep 13 2021 Chances for showers and thunderstorms today highlight the short term forecast period. Latest satellite imagery shows and upper level circulation over Canada with an upper jet from north central MT into southeast Saskatchewan. Another strong jet extended from the west coast into the central Rockies, with an extension of this jet from the central Rockies into the Mondak region. between these two upper level features is a west to southwest upper flow with impulses tracking from Montana into the western Dakotas. At the surface, cyclogenesis is occurring over the central and northern High Plains. Latest radar shows shower activity over east central MT, about as far east as Glendive, and developing thundershowers just west of the Black Hills. Overall, the forecast has changed little, with strong fg forcing expected to ramp up over western and central ND shortly and precipitation developing over central and southwest ND around 12 UTC or shortly thereafter. There was little change to the placement of qpf with the higher amounts situated over the south central into the James River Valley, and tapering quickly to the north with little or no accumulations over the northwest and far north central. What has changed slightly is the qpf amounts over the south central into the JRV, and for the better. Not a lot, with most of the area seeing a quart to a half inch from around Bismarck south to the State line, and east into the JRV. but there is definitely a bit of an uptick in qpf amounts with a pretty good area of a half to three quarters of an inch. These higher amounts still remain mainly south and east of a line from Carson to Bismarck to Harvey. Whether this comes to fruition remains to be seen, but at least it's trending up a bit as we get closer, instead of down, as has been the case lately. Why the increasing qpf. Not sure. However, we mentioned an indirect circulation a couple days ago and although it not a slam dunk case, there are hints of it, with decent upward ageostrophic flow over the south central 12-18 UTC. Looking at some of the winter type products, there is strong 2D FG forcing situated right over south central ND. The latest RAP13 is particularly impressive. In addition, there is strong surface convergence that develops along a inverted trough with high dewpoint air advecting northward into south central ND. You can see the upper 50 and lower 60 dewpoints currently over the Nebraska Panhandle with an increasing southerly flow ahead of the High Plains surface low. There is also moderate instability aloft, again most notable on the RAP but with all forecast models. the RAP develops a nose of instability from western SD right into south central ND this morning. It weakens and shifts southeast, with another band of instability setting up just to the west of this through the afternoon, with very unstable showalter indices remaining over the area through the afternoon. A look at the 700 mb heights shows a weak circulation right over south central ND around 18Z on the RAP, NAM and GFS. Sometimes in the winter when you have a situation with the southern and northern stream jet interaction you get an area of enhanced precipitation. This is a little different, but some of the same processes are still in play. On the negative side, it is a quick moving wave and it's the warm season with initially a lot of dry air above us. Perhaps the mesoscale models are overdoing the convection given the strong forcing, thus the higher qpf. The latest 06Z NAM is much wetter over the south central with a qpf bomb over Bismarck 15-18 UTC. For now we'll stick with our given guidance which overall seems quite reasonable. And if we do happen to see some enhanced rainfall rates over the south central, given our dry conditions through the summer most impacts would be on the positive side, with excessive rainfall impacts minimal. The possible exception could be locally heavy rains over urban areas. Highs will range from the 60s (and maybe even some 50s) south central, to the lower and middle 70s west an north central. Skies clear from northwest to southeast tonight with overnight lows in the lower 40s northwest to lower 50s southeast. We may have to deal with some fog late tonight into Tuesday morning, especially over areas that receive rainfall. .LONG TERM...(Tuesday through Sunday) Issued at 228 AM CDT Mon Sep 13 2021 A relatively quiet weather period is expected through the long term. Temperatures will be in the 60s and 70s on Tuesday as troughing remains aloft. A brief warm up is expected on Wednesday with ridging building in behind the departing system. A deep upper trough moving through Canada later in the work week will cool things off Thursday and Friday with highs in the 60s and 70s and lows Friday morning possibly into the upper 30s north. We then warm back up over the weekend. The aforementioned deep upper trough will result in southwest flow setting up across the northern Plains. No major systems are forecast to move through, but the southwest flow with the strong upper level jet lingering over the area will result in some hit and miss precipitation chances late in the work week and through the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 610 AM CDT Mon Sep 13 2021 Expect increasing chances for showers and thunderstorms, across southern TAF sites through this morning, and continuing at KBIS and KJMS this afternoon. Precipitation will continue moving east through the day, tapering off in the James River Valley 21-24 UTC. Best chances of MVFR cigs/vsbys in shower and possible thunder activity will be at KBIS 13-17 UTC and KJMS 16-21 UTC. Fog/stratus may be a possibility late in the period. Will visit this with the next update. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 411 AM CDT Mon Sep 13 2021 NDZ001>005-009>013-017-140915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 411 AM CDT Mon Sep 13 2021 /311 AM MDT Mon Sep 13 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018>023-025-031>037-040>048-050-051-140915- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 411 AM CDT Mon Sep 13 2021 /311 AM MDT Mon Sep 13 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight scattered to numerous showers and a few thunderstorms are expected to develop today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
504 AM MDT Mon Sep 13 2021
NDZ044-131130-
Adams ND-
504 AM MDT Mon Sep 13 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN ADAMS COUNTY
THROUGH 530 AM MDT...
At 503 AM MDT, a strong thunderstorm was located near Bucyrus, or 6
miles northwest of Hettinger, moving northeast at 25 mph.
HAZARD...Wind gusts to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hettinger around 510 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4595 10280 4606 10291 4623 10275 4604 10243
4594 10271
TIME...MOT...LOC 1103Z 233DEG 22KT 4605 10274
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HAMILTONSpecial Weather Statement
National Weather Service Bismarck ND
529 AM MDT Mon Sep 13 2021
NDZ041-044-131200-
Hettinger ND-Adams ND-
529 AM MDT Mon Sep 13 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
HETTINGER AND NORTHEASTERN ADAMS COUNTIES THROUGH 600 AM MDT...
At 529 AM MDT, a strong thunderstorm was located 12 miles northeast
of Hettinger, moving northeast at 30 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4604 10252 4619 10270 4643 10258 4638 10229
4622 10209
TIME...MOT...LOC 1129Z 226DEG 24KT 4616 10252
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HAMILTONThe Bismarck radar (KBIS), 133 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981265.